Alert archive / Georgia / Winter Weather Advisories in 2021

Winter Weather Advisory 4, NWS Atlanta, GA

February 17, 20218 counties in Georgia

NWS Atlanta, GA issued this winter weather advisory at Feb 17, 2021, 3:55 AM EST for 8 counties in Georgia. It took effect at Feb 17, 2021, 7:00 PM EST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 17, 2021, 3:55 AM EST (08:55 UTC)
In effect from
Feb 17, 2021, 7:00 PM EST
Expired
Feb 18, 2021, 4:03 AM EST
In force
9 hr
Issued by
NWS Atlanta, GA

Counties Catoosa County, GA, Dade County, GA, Fannin County, GA, Lumpkin County, GA, Towns County, GA, Union County, GA, Walker County, GA, White County, GA

The radar

The Northeast Alabama radar (KHTX), 148 km from the middle of the area, began a volume at 08:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 8.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2021-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2021-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -94 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1030 m above ground
0-6 km bulk shear
91 kt
0-1 km storm-relative helicity
-94 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

149 
WWUS42 KFFC 170855
WSWFFC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Peachtree City GA
355 AM EST Wed Feb 17 2021



GAZ006-008-009-015-016-171700-
/O.NEW.KFFC.WW.Y.0004.210218T0000Z-210218T1200Z/
Fannin-Union-Towns-Lumpkin-White-
Including the cities of Dahlonega and Cleveland
355 AM EST Wed Feb 17 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO
7 AM EST THURSDAY...

* WHAT...Freezing rain expected. Total ice accumulations up to a
  tenth of an inch.

* WHERE...Fannin, Union, Towns, Lumpkin and White Counties.

* WHEN...From 7 PM this evening to 7 AM EST Thursday.

* IMPACTS...Very slippery sidewalks, roads and bridges are 
  possible. The hazardous conditions could impact the morning 
  commute.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. Prepare for possible
power outages. 

&&

$$
2 follow-up statements
908 
WWUS42 KFFC 171646
WSWFFC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Peachtree City GA
1146 AM EST Wed Feb 17 2021


GAZ001>003-181200-
/O.EXA.KFFC.WW.Y.0004.210218T0000Z-210218T1200Z/
Dade-Walker-Catoosa-
1146 AM EST Wed Feb 17 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO
7 AM EST THURSDAY...

* WHAT...Mixed precipitation expected. Total sleet accumulations 
  of up to one inch and ice accumulations of up to one tenth of an
  inch.

* WHERE...Dade, Walker and Catoosa Counties.

* WHEN...From 7 PM this evening to 7 AM EST Thursday.

* IMPACTS...Very slippery sidewalks, roads and bridges are
  possible. The hazardous conditions could impact the morning
  commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

&&

$$

GAZ006-008-009-015-016-181200-
/O.CON.KFFC.WW.Y.0004.210218T0000Z-210218T1200Z/
Fannin-Union-Towns-Lumpkin-White-
Including the cities of Dahlonega and Cleveland
1146 AM EST Wed Feb 17 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 7 PM THIS
EVENING TO 7 AM EST THURSDAY...

* WHAT...Freezing rain expected. Total ice accumulations up to a 
  tenth of an inch.

* WHERE...Fannin, Union, Towns, Lumpkin and White Counties.

* WHEN...From 7 PM this evening to 7 AM EST Thursday.

* IMPACTS...Very slippery sidewalks, roads and bridges are 
  possible. The hazardous conditions could impact the morning 
  commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

&&

$$
659 
WWUS42 KFFC 180903
WSWFFC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Peachtree City GA
403 AM EST Thu Feb 18 2021



GAZ001>003-006-008-009-015-016-181015-
/O.CAN.KFFC.WW.Y.0004.000000T0000Z-210218T1200Z/
Dade-Walker-Catoosa-Fannin-Union-Towns-Lumpkin-White-
Including the cities of Dahlonega and Cleveland
403 AM EST Thu Feb 18 2021

...WINTER WEATHER ADVISORY IS CANCELLED...

Temperatures have risen to above freezing across most of the area.
Some isolated elevations above 2000 feet in far northeast Georgia
may hover around 32 degrees for the next hour or two, but little,
if any additional ice accumulation is anticipated. 

$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this winter weather advisory went out at Feb 17, 12:35 AM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Feb 17, 12:35 AM EST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1235 AM EST Wed Feb 17 2021

.PREV DISCUSSION... /Issued 945 PM EST Tue Feb 16 2021/

Update...

Have adjusted min temperatures down a couple of degrees
based on trends. Otherwise no changes.

41

Previous...

SHORT TERM /Tonight through Wednesday Night/...

Arctic airmass has finally surged into the CWA this morning
before stalling, bringing with it some light snow showers and even
a dusting of snow in some locations scattered about the state
where a brief heavier snow shower was able to form. Cloud cover
that remained in place across the NWern 3/4ths of the CWA has
finally begun to dissipate in spots allowing the sun to peak
through in some locations. Temperatures this afternoon will warm
only a little in some locations as a result before dipping a
little bit lower tonight.

Aloft, deep 500 mb trough is still in place to the west, so we
remain under a SW flow regime. Another shortwave will move across
the deep south around that trough tonight into Wednesday and
interact with the stalled frontal boundary across the southeast,
generating another surface low that will bring rain and the
potential for some wintry weather to our CWA. Forecast on
Wednesday night is simply put, complex, so please give your local
friendly meteorologist a break if you can. Surface low will send
moisture surging back northward on Wednesday into Wednesday night
with a warm front setting up somewhere in central Georgia. To the
north of this front, isentropic lift will allow for moderate
rainfall to overspread the region, bringing the potential for some
isolated flooding/flash flooding risks, especially where heavier
pockets of rain do form. Some thunder could be possible with this
as well as there is some elevated instability present north of the
front, though not much. To the south, thunder will certainly be
possible as a little more instability is noted, though better
chances for severe weather appear to be on Thursday after sunrise,
and will be covered by the long term discussion below.

The complicating factor to this forecast will be a bit of a wedge
that will be in place across the northern portion of the forecast
area. While not a traditional wedge as we think of it with
forcing from the NE CONUS, this appears to be more remnants of the
very cold air across the area being trapped up against the
mountains given the very southern location of the sfc low. With
cold air in place, some locations in the NE mountains and in NW GA
look to hover at or just below freezing for a few hours while
precipitation overspreads the area. Given very prominent warm nose
at 850 mb reaching 2+ C per HRRR and other soundings, the likely
precipitation type would be either sleet or freezing rain
depending on the depth of the cold air entrenched below. Leaning
towards a more freezing rain solution with what most model
sounding profiles look like in the low levels, and have introduced
that in this package with ice accumulations of a few hundreds of
an inch in parts of NE and NW GA. At the moment, not expecting
much in the way of impacts from this, given it will be 1) short
duration (only a few hours overnight), 2) light accumulations, 3)
marginal temperatures which would likely only allow for glazing of
more elevated surfaces, and 4) would quickly melt as the sun
rises and additional rain moves into the area.

Lusk

LONG TERM /Thursday through Tuesday/...

Active weather will be the story across north and central Georgia
on Thursday as an upper-level trough traverses Texas and the Deep
South, while moisture continues to overspread the CWA. A surface
low is progged to develop over the northern Gulf of Mexico and
track northeastward from southeast Alabama into central Georgia
through the day. As such, the threat for strong to severe storms
on Thursday is maximized over central Georgia, where moisture
return along a northward-advancing warm front overlaps with deep-
layer shear and favorable upper-level and lower-level jet
dynamics. As it stands now, SPC has a Slight Risk on Thursday for
the portion of the CWA just south of Columbus and Macon, and west
of Vidalia. However, lower-end instability could prove to be a
limiting factor for storm strength and/or coverage.

In addition to the storm threat, PWATs are progged to reach 1.5"
to 1.75" across much of central Georgia on Thursday (for
reference, the daily max PWAT for February 18th per FFC sounding
climatology is 1.34"). Storm total QPF for this system is 1.5" to
2.0" area-wide with isolated totals up to 2.5". Will need to
monitor for potential hydrology issues, especially across the
southeastern portion of the CWA where some rivers, creeks, and
streams are swollen from recent rains.

As the last of the rain pushes through the eastern CWA early on
Friday morning, cold air will push into north Georgia and meet up
with lingering moisture. A rain/snow mix will be possible across
portions of north Georgia between 04z and 12z Friday, though impacts
appear to be minimal at this time with any accumulations just a
tenth of an inch at most.

Much of Friday, Saturday, and Sunday will bring quiet weather as
surface high pressure spreads across the Southeast beneath upper-
level ridging. The next system to bring precipitation will arrive
on Monday morning. There is much uncertainty this far out, but it
appears that a wintry mix could be possible across the higher
terrain of northeast Georgia in the morning. Elsewhere, liquid
precipitation is expected.

Martin

&&

.AVIATION...
06Z Update...
VFR conditions expected through the day, but the upper level
cloudiness will increase to sct-bkn. Models are progging a rapid
onset of MVFR clouds just before 06z THU when the widespread rain
will begin increasing. LIFR expected shortly after 06z THU. VSBYS
will be impacted by light to moderate rainfall just after 00Z
THU. Winds are expected to shift to the NE around 13-14Z this
morning.

//ATL Confidence...06Z Update...
Med confidence onset of MVFR/LIFR. High confidence remaining
elements.

NListemaa

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          50  38  48  36 /   5  90  90  70
Atlanta         49  40  51  34 /  10  90  90  50
Blairsville     45  34  46  29 /  10 100  90  50
Cartersville    49  37  50  29 /  10 100  90  40
Columbus        53  45  63  37 /  10  80  90  60
Gainesville     47  36  47  34 /  10  90  90  60
Macon           54  44  63  39 /  10  80  90  70
Rome            50  37  50  30 /  20 100  90  40
Peachtree City  51  40  54  33 /  10  90  90  50
Vidalia         54  48  72  46 /  10  70  70  80

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Lusk
LONG TERM....Martin
AVIATION...NListemaa
Hazardous weather outlook, Feb 16, 3:00 PM EST, 12 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
300 PM EST Tue Feb 16 2021

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-172000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
300 PM EST Tue Feb 16 2021

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Well-shaded roads across far north Georgia could have lingering
black ice this afternoon through tonight.

Wind chills will remain in the teens across portions of north
Georgia this afternoon through tonight. Please use caution if
outside for prolonged periods of time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

The next storm system is expected to impact the area Wednesday
night through early Friday. From Wednesday night through early
Thursday morning, periods of freezing rain will be possible across
the higher terrain of north Georgia. Minor accumulations up to a
few hundredths of an inch are possible.

During the day on Thursday, periods of heavy rain and isolated to
scattered thunderstorms are expected across north and central
Georgia. A few storms could be strong to severe, mainly across
central Georgia, with the primary threats being damaging wind
gusts and an isolated tornado.

On the back side of this system, there will be a chance for a
rain/snow mix across portions of north Georgia late Thursday
night into Friday morning. Minor accumulations up to one-tenth of
an inch will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 9:02 PM ESTRiver Flood WarningFFCJohnson, Washington, Wilkinson56 hr
Feb 17, 2:20 PM ESTFlash Flood WatchFFCBaldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 90 more29 hr

Nearby

Winter Weather Advisories in Georgia, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.